Information on Opioid Abuse: Codeine, Fentanyl and Heroin

Opioid abuse

Opioid abuse can affect users’ health and social functioning. Also called narcotics, opioid drugs act upon specific receptors in the brain. When they bind to these opioid receptors, it causes euphoria. Over time, users can become dependent on them. In the article “Opioid Abuse,” NYU Langone Medical Center points out that the risk for opioid abuse is higher in people between the ages of 20 and 29. Examples of three abused opioid drugs include codeine, fentanyl and heroin.

Codeine Abuse

When used under the guidance of a doctor, codeine treats mild to moderate pain or coughing. Codeine has several different classifications for controlled substances, which vary depending on what other drugs are combined with it. For example, in the article “Codeine,” the US Drug Enforcement Administration explains that codeine alone is a Schedule II, but when it is combined with acetaminophen or aspirin, it is a Schedule III. Liquid versions of codeine for coughs are Schedule V controlled substances.

Taking too much codeine can result in an overdose. MedlinePlus points out in the article “Codeine” that users can have a slow heartbeat, difficulty breathing and dizziness when overdosing. Fainting and excessive drowsiness can occur. Users can also have cold and clammy skin. Other signs of an overdose of codeine include a loss of consciousness and muscle tone.

Fentanyl Abuse

Fentanyl is also a Schedule II drug. Its medical purpose is to treat pain in cancer patients or pain that is not controlled by other medications. Fentanyl is available as a patch, injection or lozenge. In the article “Fentanyl,” the National Institute on Drug Abuse notes that fentanyl may be mixed with heroin, which resulted in recent overdoses.

Uncontrolled intake of fentanyl can result in fainting and slow breathing. Drugs.com points out in the article “Fentanyl Information” that people overdosing on fentanyl may have cold and clammy skin or pinpoint pupils. Extreme weakness or dizziness can also occur during an overdose.

Heroin Abuse

In the article “Heroin,” the National Institute on Drug Abuse notes that in the Monitoring the Future Survey, 1.3 percent of eighth graders, 1.5 percent of tenth graders and 1.2 percent of twelfth graders responded that they had used heroin. This type of opioid drug is synthesized by morphine. Users smoke, inject or snort it. Heroin is classified as a Schedule I controlled substance. The National Institute on Drug Abuse points out that 23 percent of people who use heroin become dependent on it.

MedlinePlus explains in the article “Heroin Overdose” that when people overdose on heroin, they can have breathing problems, such as shallow breathing, slow and difficult breathing or no breathing. Low blood pressure and a weak pulse can occur. Users can have bluish-colored nails and lips. A heroin overdose can also cause constipation or stomach and intestinal tract spasms. Other signs of a heroin overdose include muscle spasticity, drowsiness, disorientation, delirium and coma.

Leave a Reply

Your email address will not be published. Required fields are marked *